Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Spokane, WA
NWS Spokane, WA issued this winter storm watch at Jan 1, 2021, 2:21 PM PST for 4 counties in Idaho. It took effect at Jan 2, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 1, 2021, 2:21 PM PST (22:21 UTC)
- In effect from
- Jan 2, 2021, 4:00 PM PST
- Expired
- Jan 2, 2021, 3:18 AM PST
- In force
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414 WWUS46 KOTX 012221 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 221 PM PST Fri Jan 1 2021 IDZ004-021400- /O.NEW.KOTX.WS.A.0001.210103T0000Z-210103T1800Z/ Central Panhandle Mountains- Including the following locations Lookout Pass 221 PM PST Fri Jan 1 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING ABOVE 4000 FEET... * WHAT...Heavy snow possible above 4000 feet. Total snow accumulations of 8 to 15 inches possible. Winds could gust as high as 40 mph. * WHERE...Lookout Pass. * WHEN...From Saturday afternoon through Sunday morning. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
1 follow-up statement
368 WWUS46 KOTX 021118 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 318 AM PST Sat Jan 2 2021 ...SNOW IN THE MOUNTAINS THIS WEEKEND... An exiting low pressure system will result in light to moderate snowfall over the Cascades and into the Idaho Panhandle this morning. A stronger and wetter storm arrives fast on its heels with snow increasing over the mountains this afternoon and this evening. Heaviest snowfall is expected Saturday evening into Saturday night where winter travel conditions is expected along Highway 2 west of Coles Corner to Stevens Pass and for travel over Lookout Pass. IDZ004-022300- /O.UPG.KOTX.WS.A.0001.210103T0000Z-210103T1800Z/ /O.NEW.KOTX.WS.W.0001.210103T0000Z-210103T2000Z/ Central Panhandle Mountains- Including the following locations Lookout Pass 318 AM PST Sat Jan 2 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON PST SUNDAY ABOVE 4000 FEET... * WHAT...Heavy snow expected above 4000 feet. Total snow accumulations of 8 to 15 inches. Winds gusting as high as 40 mph. * WHERE...Lookout Pass. * WHEN...From 4 PM this afternoon to noon PST Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Light to moderate snow Saturday morning and afternoon will result in 3 to 5 inches of snow in the mountains. Snow becomes heavy Saturday night when winter travel conditions with hazardous travel is most likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WAZ042-022300- /O.NEW.KOTX.WW.Y.0001.210102T1800Z-210103T1800Z/ East Slopes Northern Cascades- Including the following locations Mazama, Stehekin, Stevens Pass, Plain, and Holden Village 318 AM PST Sat Jan 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST SUNDAY FOR THE CASCADE CREST INCLUDING HIGHWAY 2 BETWEEN COLES CORNER AND STEVENS PASS... * WHAT...Snow expected for The Cascade Crest including Highway 2 between Coles Corner and Stevens Pass. Total snow accumulations of 5 to 10 inches, except 10 to 20 inches expected above 4000 feet. Winds gusting as high as 45 mph. * WHERE...Mazama, Stehekin, Stevens Pass, Plain, and Holden Village. * WHEN...From 10 AM this morning to 10 AM PST Sunday. * IMPACTS...Travel could be very difficult. Wet heavy snow and gusty winds could bring down tree branches. * ADDITIONAL DETAILS...Snow levels are expected to rise Saturday afternoon to between 4000 and 4500 feet. There is uncertainty if snow will transition to rain at Stevens Pass. Heavier accumulations will occur if precipitation remains as snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Jan 1, 9:33 AM PST, 4 hours 48 minutes earlier.
Area forecast discussion, Jan 1, 9:33 AM PST, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Spokane WA 933 AM PST Fri Jan 1 2021 .SYNOPSIS... Friday through the next work week will feature several rounds of lowland rain and snow while the mountains pick up more snow. Heavy mountain snow will be possible over the weekend with windy conditions picking up Saturday night into Sunday. The weather will likely remain active into next week as several storms push through the region. The system on Wednesday looks like the one which could deliver the best chance of valley snow to many locations. && .DISCUSSION... ...HEAVY SNOW IN THE MOUNTAINS WITH WET...MILD AND WINDY CONDITIONS RESULTING IN RAPID SNOW MELT IN LOW LANDS THIS WEEKEND... Today and Tonight: A relatively weak shortwave trough of lower pressure will push across; at least relative to this weekend when a wetter and windier low pressure system makes its mark, but more on that later. A warm front is beginning to push across the Cascades early this morning. Trace amounts of precipition is being observed in the lee of the Cascades from Wenatchee up to Omak and out into Ephrata and Moses Lake. Patchy fog in the Wenatchee area to the Waterville Plateau and into the western basin is indicative of the poor mixing as warm air advection moves in with this front. Surface temperatures for many of these areas are near to or below freezing and it's expected that a mix of freezing rain and light snow will fall. It's not enough precipitation to hoist up an Advisory, but walking surfaces and untreated roads may be a bit slick for the beginning of 2021. Trace amounts of precipitation is expected along the warm front across southeast WA and into the southern Idaho Panhandle through the mid and late morning hours. Temperatures are generally a bit warmer across these areas with freezing rain less of a threat. This includes the Spokane/Coeur d'Alene corridor. Light snow is expected in the northern valleys transitioning over to light rain for the afternoon. The trailing cold front will sweep through tonight. Cold front passage will supply better dynamics, which will squeeze out more precipitation. Snow levels will increase to between 3000 to 4000 feet over much of the region by this time with mountain snow and valley rain expected. The exception will be in the Methow Valley and in Republic where warmer temperatures will have a harder time punching up into and precipitation type will remain as snowfall. Between 3 to 5 inches of snow is expected in the Methow Valley and 1 to 3 inches for Republic. Mountain Pass such as Stevens, Sherman and Lookout look to receive 3 to 6 inches of snow through tonight with most coming Friday night. Saturday and Sunday: Models have been consistent with a moderately strong atmospheric river event aimed at the Northwest. It will deliver copious amounts of precipitation to the region and a period of gusty winds, especially late Saturday night into Sunday morning. Strong westerly flow will result in a pronounced rain shadow in the lee of the Cascades. The Cascade crest and Idaho Panhandle should fare quite well though with strong orographics in play. Total precipitation amounts over a 24 hour period at the Cascade crest will range from 1.5 to 2.5 inches and in the Panhandle generally between 0.75 to 1.5 inches is expected. Snow levels will rise to around 3500-4000 feet with around 2 feet of new snow possible at the Cascade crest and 1 to 2 feet of new snow possible over the mountains in the Idaho Panhandle. Primary impacts from snow will be at higher mountain passes such as Sherman Pass with 4 to 8 inches possible and Lookout Pass with 8 to 12 inches possible. Winds will also be a concern with speeds increasing to around 55 kts up at 850 mbs across the basin Saturday night. There will be a brief period of strong wind gusts with cold front passage Sunday morning where gusts of 40 to 50 mph is expected. The pressure gradient weakens considerably into Sunday afternoon though. Wind advisories may be needed with possibly some kind of highlights for the mountains to address the snow at the passes. /SVH Monday through Tuesday....The active weather is expected to continue this period with the next round of widespread precipitation expected to occur on Monday as a deep 500 mb trough nears the coast by late in the day. The trough will then cross the Cascades Monday night and weaken is it moves into Montana on Tuesday. We expect to see widespread precipitation in advance of this trough with most of it consisting of rain south of Highway 2 early in the morning with the rain snow line advancing north to all valley locations save the Methow Valley and those near the Canadian Border. By Tuesday the gist of the precipitation should be tied to residual showers near the Cascade Crest and the ID Panhandle mountains. Total precipitation during this period will generally range from 0.40 to 0.75 inches over the Panhandle mountains and near the Cascade Crest...with anywhere from 0.19-0.25” over much of central and eastern WA, with heavier amounts toward the Canadian border. As for snow potential, we suspect the Cascades could see another 5-9 inches of snow with valley amounts ranging from 1 to 3 inches, with locally heavier amounts near the Cascade Crest and possibly near the Canadian border. For locations such as Spokane, CdA, Davenport and Kellogg snow amounts should generally be an inch or less as near freezing temperatures are only expected early Monday morning with warming thereafter. Wednesday and Wednesday night...This will likely be the next in the series of storms. This one should be a colder system with the bulk of the ensemble means showing 0c or warmer 850 mb temperatures closer to the WA/OR border in the AM and only brushing the Highway 2 corridor by late in the day. Although this period is quite a few days away it might spell the next round of light to moderate widespread snow for many valley locations with quite a few of the ensemble model means suggesting the potential for 2-4 inches of snow through early Thursday morning. Thursday...At this time, this could be the best chance of seeing dry weather during this forecast period as a shortwave ridge builds over the region. However the break will be brief as this ridge breaks down again by Friday with another round of light to moderate precipitation. Temperatures through this period will generally be at or warmer than normal with highs in the mid 30s to mid 40s through Wednesday cooling off just a few degrees by the end of the week if at all. Meanwhile lows will generally be in the mid 20s to mid 30s. fx && .HYDROLOGY... The weekend will be wet, mild and windy. On top of that, much of the ground is frozen coming out of some colder temperatures from earlier in December. Mild temperatures with rain on snowmelt will increase the potential for some minor flooding issues. The good news is that the atmospheric river event this weekend will be a short lived one. However, the added rain with melting snow in low lands and frozen soils will likely result in water pooling in low lying areas. Flooding of some roadways, water seepage into basements and rises on small streams and creeks will be a concern with the main areas of focus being across the Spokane/Coeur d'Alene areas and on the Palouse. /SVH && .AVIATION... 18Z TAFS: A warm front is moving in over a moist boundary layer where much of the northern mountain valleys are seeing mist/fog along with areas of light rain and snow. The low clouds will result in IFR/MVFR conditions through the day. Drier southeast winds has eroded the low clouds from the Palouse to the Spokane/Coeur d'Alene corridor and across most of the basin with VFR conditions expected through the afternoon. Cold front passage will be in the evening with conditions deteriorating, including MVFR/IFR ceilings over much of the region and low levels wind shear at KGEG-KSFF-KCOE-KPUW. JW && .PRELIMINARY POINT TEMPS/POPS... Spokane 39 34 45 37 42 32 / 30 50 50 90 40 40 Coeur d'Alene 39 34 44 35 42 30 / 40 80 60 90 80 30 Pullman 40 33 45 36 43 32 / 20 60 40 90 60 30 Lewiston 45 37 52 41 50 38 / 10 30 20 60 50 20 Colville 37 32 41 35 43 28 / 60 70 60 90 50 40 Sandpoint 38 34 39 36 40 31 / 60 100 80 100 80 40 Kellogg 39 36 41 36 40 33 / 20 90 70 100 90 40 Moses Lake 38 33 48 38 48 34 / 40 20 20 30 10 30 Wenatchee 35 32 40 35 44 32 / 30 50 10 40 10 50 Omak 36 34 40 35 42 31 / 40 70 20 80 10 40 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.